Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2016, 8:11 PM EDT for Russell County, Washington County, City of Bristol, Virginia; Johnson County, Sullivan County, Tennessee. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 8:11 PM EDT (00:11 UTC)
- Expired
- Jun 23, 2016, 9:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 138 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:30 PM EDT | TSTM WND DMG | 1 E Honaker, VA | 1 TREE DOWN EAST OF HONAKER |
| Jun 23, 8:50 PM EDT | TSTM WND DMG | Abingdon, VA | MULTIPLE TREES DOWN COUNTYWIDE RANGING FROM AROUND 850 PM TO AROUND 10 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:17 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted.
771
WUUS54 KMRX 240011
SVRMRX
TNC091-163-VAC167-191-520-240115-
/O.NEW.KMRX.SV.W.0062.160624T0011Z-160624T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN JOHNSON COUNTY IN EASTERN TENNESSEE...
WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
THE EASTERN CITY OF BRISTOL IN SOUTHWESTERN VIRGINIA...
* UNTIL 915 PM EDT
* AT 811 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLEVELAND
VA... OR 7 MILES SOUTH OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...LEBANON...CLEVELAND VA...
GLADE SPRING...HONAKER...ST. PAUL...DAMASCUS...HILANDER PARK...
HARR...HOLSTON...KONNAROCK...ROSEDALE...CASTLEWOOD...DYE...
LINDELL...EMORY-MEADOW VIEW AND HANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3660 8167 3656 8214 3691 8232 3690 8231
3691 8230 3697 8233 3700 8229 3699 8225
3704 8217 3705 8204 3707 8202 3712 8201
3714 8190 3711 8189 3704 8182 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 0011Z 308DEG 38KT 3699 8215
HAIL...1.00IN
WIND...60MPH
$$
MJB1 follow-up statement
704
WWUS54 KMRX 240046
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT THU JUN 23 2016
TNC091-163-VAC167-191-520-240115-
/O.CON.KMRX.SV.W.0062.000000T0000Z-160624T0115Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-RUSSELL VA-CITY OF BRISTOL VA-
846 PM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN SULLIVAN...NORTHEASTERN JOHNSON...WASHINGTON...AND
RUSSELL COUNTIES AND THE EASTERN CITY OF BRISTOL...
AT 845 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
ABINGDON...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...LEBANON...CLEVELAND VA...
GLADE SPRING...HONAKER...ST. PAUL...DAMASCUS...HILANDER PARK...
HARR...HOLSTON...KONNAROCK...ROSEDALE...CASTLEWOOD...DYE...LINDELL...
EMORY-MEADOW VIEW AND HANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3660 8167 3656 8214 3691 8232 3690 8231
3691 8230 3697 8233 3700 8229 3699 8225
3704 8217 3705 8204 3707 8202 3712 8201
3714 8190 3711 8189 3704 8182 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 0045Z 319DEG 52KT 3673 8182
HAIL...1.00IN
WIND...60MPH
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:09 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 23, 7:09 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Morristown TN 709 PM EDT THU JUN 23 2016 .AVIATION... A line of thunderstorms currently north of the forecast area will push south through the evening hours, resulting in periods of IFR conditions at TRI and TYS. Low ceilings are expected in the moist air across the north after midnight. Thunderstorm chances shift further southeast for Friday. At this point, have left out the mention of thunder at CHA. Will reassess for the 06Z package based on newer model data. .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && EMH
Hazardous weather outlook, Jun 23, 3:20 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT THU JUN 23 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT... SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL BE FOR AREAS SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
In the hours before
Special weather statement, Jun 23, 7:44 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016
VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...
AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8240 3689 8240 3688 8245
3703 8275 3704 8274 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:00 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 46 min |
| Jun 23, 9:07 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 36 min |
| Jun 23, 9:16 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 29 min |
| Jun 23, 9:22 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, City of Norton | 38 min |
| Jun 23, 9:22 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 53 min |
| Jun 23, 9:28 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 32 min |
| Jun 23, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| Jun 23, 10:18 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 27 min |
| Jun 23, 9:15 PM EDT | Special Weather Statement | MRX | Campbell, Claiborne | 45 min |
| Jun 23, 10:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Scott, Union | 40 min |
| Jun 23, 10:33 PM EDT | Special Weather Statement | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 27 min |
| Jun 24, 1:01 AM EDT | Special Weather Statement | MRX | Blount, Jefferson, Sevier | 44 min |
| Jun 24, 2:07 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.